Medindia

X

Antidepressants could pose grave implications

by Medindia Content Team on  January 23, 2003 at 3:58 PM General Health News   - G J E 4
Antidepressants could pose grave implications
Researchers in a recent study have found that people who take anti-depressants to relieve symptoms of depression could be at higher risk of developing gastrointestinal bleeding. The study which was conducted over a four year period included 26000 anti-depressant users, who were compared for hospitalizations due to upper GI bleeding with non-users of the drugs.
Advertisement

Researchers found people on selective serotonin reuptake inhibitors, or SSRIs, were 3.6-times more likely to be hospitalized with an episode of upper GI bleeding than would be normally expected. The effect was even stronger among those who also used a nonsteroidal anti-inflammatory medication or low-dose aspirin. NSAID users had a 12.2-times higher risk while aspirin users had a 5.2-times higher risk. The increased risk was similar for different brands and types of drugs and people taking older types of antidepressants showed no increased risk of upper GI bleeding.

Advertisement
Scientists said that though they are not clear as to how the drug causes bleeding, they believe that it might be due to the interaction between serotonin and the blood platelets. However, they also added that further studies are necessary for the better understanding of the relation between anti-depressants and GI bleeding.

Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All